Alert archive / South Dakota / Tornado Warnings in 2001

Tornado Warning 11, NWS Rapid City, SD

July 3, 2001Perkins County, South Dakota

NWS Rapid City, SD issued this tornado warning at Jul 3, 2001, 3:59 PM MDT for Perkins County, South Dakota. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 3, 2001, 3:59 PM MDT (21:59 UTC)
Expired
Jul 3, 2001, 4:45 PM MDT
In force
46 min
Issued by
NWS Rapid City, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Perkins County, SD

The radar

The Rapid City radar (KUDX), 154 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 4:25 PM MDTHail 0.75Lemmon, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2001-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2001-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-427 J/kg
Mixed-layer LCL
2036 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 3, 2:46 PM MDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 3, 2:46 PM MDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
246 PM MDT TUE JUL 3 2001

ACC OVER SW SD EARLY THIS MORNING...WITH ISOLATED TSRA DEVELOPING
FROM TIME TO TIME. THIS IS ASSOCIATED WITH THE WEAK VORT CENTER
HEADING SWRD OVER WRN SD. MAY SEE A FEW MORE STORMS BEFORE THE VORT
MOVES OUT AROUND SUNRISE...SO WILL HAVE TO KEEP AN EYE OUT FOR FURTHER
DEVELOPMENT.

SFC HIGH CONTINUES TO BUILD SOUTHWARD INTO THE CENTRAL DAKOTAS
TODAY...WITH SOUTHEASTERLY UPSLOPE WINDS TO THE WEST OF THE HIGH
AXIS ACROSS WRN SD AND ERN WY. SHORTWAVE CURRENTLY ROTATING OVER
IDAHO WILL REACH ERN WYOMING THIS AFTN. STRONG THETA-E ADVECTION AT
BOTH THE SFC AND 700MB WILL ADD TO THE INSTABILITY OVER NE WY AND
SWRN SD THIS AFTN AND EVENING. CAPE RISES TO 1000 TO 2000 J/KG OVER
THAT AREA THIS AFTN BEFORE THE SHORTWAVE CROSSES THE AREA AND BREAKS
THE CAP. CONVECTION MAY SHIFT EASTWARD INTO SC SD TONIGHT AS STRONG
700MB THETA-E ADVECTION CONTINUES AHEAD OF THE SHORTWAVE.

THURSDAY WILL BE MOSTLY SUNNY AND WARMER AS THE UPPER RIDGE AXIS
SHIFTS EAST. GOOD CAP OVER THE AREA WILL WORK TO INHIBIT CONVECTION
OVER SOUTH DAKOTA FOR MOST OF THE DAY...BUT THE NEXT SHORTWAVE
ROUNDING THE RIDGE WILL BREAK THE CAPE OVER NE WY DURING THE AFTN
AND WRN SD DURING THE EVENING. THIS SHORTWAVE DRAGS A SFC
TROUGH/COLD FRONT ACROSS WRN SD THURSDAY NIGHT...WHICH WILL HELP TO
RELEASE THE ENERGY STORED UNDER THE CAP OVER OUR ERN ZONES.
THEREFORE...HAVE INCLUDED LOW POP THUNDESTORMS IN ALL ZONES ON
THURSDAY NIGHT...WITH SLIGHTLY HIGHER POPS OVER NORTHWESTERN SOUTH
DAKOTA WHICH WILL BE CLOSER TO THE VIGOROUS VORT CENTER CROSSING
NORTH DAKOTA.

DIRTY WESTERLY FLOW CONTINUES THROUGH THE EXTENDED PERIODS...KEEPING
A DAILY CHANCE OF THUNDERSTORMS AND SEASONABLE TEMPERATURES.

.UNR...NONE.
RICHARDS

In the hours before

Special weather statement, Jul 3, 11:10 AM MDT, 4 hours 49 minutes before
SDZ001-002-012-013-024>031-041>044-046-047-049-WYZ054>058-031945-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1110 AM MDT TUE JUL 3 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS...

THUNDERSTORMS ARE EXPECTED OVER NORTHEAST WYOMING AND WESTERN SOUTH
DAKOTA THIS AFTERNOON AND EVENING...WITH A SLIGHT RISK OF SEVERE
THUNDERSTORMS FROM SOUTHERN CAMPBELL COUNTY IN NORTHEAST WYOMING TO
FALL RIVER AND SHANNON COUNTIES IN SOUTHWEST SOUTH DAKOTA. THE MAIN
THREATS FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4
INCH AND STRAIGHT LINE WINDS GREATER THAN 60 MPH.

.DISCUSSION...
A WEAK UPPER LEVEL DISTURBANCE COMBINED WITH A COLD FRONT MOVING
SOUTH OUT OF NORTH DAKOTA WILL HELP THUNDERSTORMS TO REDEVELOP OVER
THE AREA LATER THIS AFTERNOON. PLENTY OF MOISTURE WILL BE
AROUND...ESPECIALLY ACROSS THE SOUTH WHERE THE MORNING THUNDERSTORMS
OCCURRED. THE THUNDERSTORMS WILL GRADUALLY DIMINISH IN THE EVENING
AS THE DISTURBANCE MOVES OUT OF THE AREA.

COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...TRIPP...BENNETT...
SHANNON...JACKSON...PERKINS...MEADE...BUTTE...HARDING...CROOK...
CAMPBELL...LAWRENCE...MELLETTE...TODD...WEST,ON...FALL RIVER AND
PENNINGTON.

WCJIN-WYNE

GRZYWACZ
Local storm report, Jul 3, 11:48 AM MDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1148 AM MDT TUE JUL 03 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 PM    2 SSW KEYAPAHA            SD   1 INCH HAIL
07/02/01   TRIPP                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 3, 11:48 AM MDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR TIME
NATIONAL WEATHER SERVICE RAPID CITY SD
1148 AM MDT TUE JUL 03 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    2 SSW KEYAPAHA            SD   1 INCH HAIL
07/02/01   TRIPP                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 3, 1:35 PM MDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR TIME
NATIONAL WEATHER SERVICE RAPID CITY SD
1148 AM MDT TUE JUL 03 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    2 SSW KEYAPAHA            SD   1 INCH HAIL
07/02/01   TRIPP                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 9:49 PM MDTSevere Thunderstorm WarningUNRTripp56 min
Jul 3, 5:16 PM MDTSevere Thunderstorm WarningUNRZiebach44 min
Jul 3, 4:40 PM MDTSevere Thunderstorm WarningUNRCrook50 min
Jul 3, 5:20 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook30 min
Jul 3, 5:31 PM MDTSevere Thunderstorm WarningUNRWeston59 min

Nearby

Tornado Warnings in South Dakota, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.